Given the widespread practice of recommending drug holidays, we reviewed the impact of medication discontinuation of two common anti-osteoporosis therapies (bisphosphonates and denosumab). Trial evidence suggests the risk of new clinical fractures, and vertebral fracture increases when osteoporosis treatment with bisphosphonates or denosumab is stopped.
INTRODUCTION: The aim of this paper was to review the available literature to assess what evidence exists to inform clinical decision-making with regard to drug holidays following treatment with bisphosphonates (BiP) or denosumab.
METHODS: Systematic review.
RESULTS: Differing pharmacokinetics lead to varying outcomes on stopping therapy. Prospective and retrospective analyses report that the risk of new clinical fractures was 20-40% higher in subjects who stopped BiP treatment, and vertebral fracture risk was approximately doubled. Rapid bone loss has been well described following denosumab discontinuation with an incidence of multiple vertebral fractures around 5%. Studies have not identified risk factors for fracture after stopping treatment other than those that provide an indication for treatment (e.g. prior fracture and low BMD). Studies that considered long-term continuation did not identify increased fracture risk, and reported only very low rates of adverse skeletal events such as atypical femoral fracture.
CONCLUSIONS: The view that patients on long-term treatment with bisphosphonates or denosumab should always be offered a drug holiday is not supported by the existing evidence. Different pharmacokinetic properties for different therapies require different strategies to manage drug intermission. In contrast, long-term treatment with anti-resorptives is not associated with increased risk of fragility fractures and skeletal adverse events remain rare.